Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Flagstaff, AZ

August 8, 2021

NWS Flagstaff, AZ issued this special weather statement at Aug 8, 2021, 5:16 PM MST. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2021, 5:16 PM MST (00:16 UTC)
Expired
Aug 8, 2021, 6:00 PM MST
In force
44 min
Issued by
NWS Flagstaff, AZ
Hail
0.00 in
Wind
40

The radar

The Flagstaff radar (KFSX), 151 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
3240 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

044 
WWUS85 KFGZ 090016
SPSFGZ

Special Weather Statement
National Weather Service Flagstaff AZ
516 PM MST Sun Aug 8 2021
 
AZZ017-018-090100-
Northern Gila County-White Mountains-
516 PM MST Sun Aug 8 2021

...A strong thunderstorm will impact portions of Gila, Apache and
Navajo Counties near Whiteriver and Fort Apache through 600 PM MST...

At 514 PM MST, Doppler radar was tracking a strong thunderstorm near
Fort Apache, or 33 miles south of Show Low, moving southwest at 15
mph.

HAZARD...Winds in excess of 40 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Localized flooding can occur.

Locations impacted include...
Whiteriver, Turkey Creek, Seven Mile, Rainbow City, Fort Apache, Fort
Apache Reservation, East Fork and Canyon Day.

This includes State Route 73 between mile markers 329 and 343.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3357 10996 3358 10996 3358 11000 3361 11000
      3361 11005 3372 11018 3390 11004 3390 10990
      3377 10980 3357 10993
TIME...MOT...LOC 0014Z 028DEG 12KT 3375 11002 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

EL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:45 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 8, 2:45 PM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
245 PM MST Sun Aug 8 2021

.SYNOPSIS...Warm, dry conditions continue today with isolated
storms south of the I-40 corridor. Moisture will begin to increase
Monday leading to increasing chances for thunderstorms through
the week. Temperatures will decrease closer to or just below
normal during the coming week.

&&

.DISCUSSION...Another mostly dry and warm day is underway across
northern Arizona this afternoon as we remain on the northern
fringe of high pressure over southern Arizona. A drier west to
northwest flow is keeping moisture to our south and also leading
to some enhanced afternoon breezes. A few isolated storms are
developing south of the rim this afternoon from the eastern
Bradshaw Mountains eastward into the White Mountains. These
storms will continue through around sunset before dissipating
quickly with the loss of daytime heating.

Moisture will begin to increase on Monday as an inverted trough
moves north out of northern Mexico and into Arizona. Expect
isolated to scattered thunderstorms by Monday afternoon primarily
along and south of the Mogollon Rim. As the trough slowly moves
north Monday night through Tuesday, it looks like areas along and
south of the rim will remain favored for showers and storms.
Precipitable water values remain elevated through the week and
sufficient for scattered thunderstorm activity each day. By the
end of the week and next weekend, additional inverted troughs may
move into the region providing support for enhanced storm
activity. Overall, look for increasing storm chances this week
with an increasing threat for flash flooding as soils again begin
to saturate.

&&

.AVIATION...For the 00Z package...Expect VFR conditions for the 24
hours. Surface winds west to southwest at 10-15 kts gusting 20 kts.
Isolated showers and thunderstorms mainly south of a KPAN-KSJN line.
Look for smoke to move out of the region after 00Z. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Another warm day today, with locally breezy
west to southwesterly winds. Isolated afternoon showers and
thunderstorms over the southeastern zones increasing and pushing a
bit farther north and west Monday and Tuesday.

Wednesday through Friday...Expect increasing monsoon activity during
this period, with scattered showers and thunderstorms expected each
afternoon. Lightning and locally heavy rain will be the main threats
with an increasing threat for flash flooding through the week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCT
AVIATION...Kobold
FIRE WEATHER...Kobold

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 8, 5:16 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
516 PM MST Sun Aug 8 2021

AZZ017-018-090100-
Northern Gila County-White Mountains-
516 PM MST Sun Aug 8 2021

...A strong thunderstorm will impact portions of Gila, Apache and
Navajo Counties near Whiteriver and Fort Apache through 600 PM MST...

At 514 PM MST, Doppler radar was tracking a strong thunderstorm near
Fort Apache, or 33 miles south of Show Low, moving southwest at 15
mph.

HAZARD...Winds in excess of 40 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Localized flooding can occur.

Locations impacted include...
Whiteriver, Turkey Creek, Seven Mile, Rainbow City, Fort Apache, Fort
Apache Reservation, East Fork and Canyon Day.

This includes State Route 73 between mile markers 329 and 343.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3357 10996 3358 10996 3358 11000 3361 11000
      3361 11005 3372 11018 3390 11004 3390 10990
      3377 10980 3357 10993
TIME...MOT...LOC 0014Z 028DEG 12KT 3375 11002

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

EL

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:30 PM MSTSpecial Weather StatementFGZYavapai30 min
Aug 9, 2:27 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai2 hr
Aug 9, 2:39 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 9, 3:42 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 9, 3:53 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 9, 4:15 PM MSTSpecial Weather StatementFGZ30 min
Aug 9, 4:21 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Aug 9, 4:42 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Gila3 hr
Aug 9, 4:51 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.